What is lipodystrophy?
Lipodystrophy is an umbrella term that refers to both
As new and improved ARVs have come out, replacing the drugs infamous for causing lipodystrophy, the side effect has become much less common. But because these changes in fat distribution are more or less permanent, they typically persist in those who have already developed them. Also, because HIV itself can apparently cause these changes, even people who have never taken those older ARVs may still develop fat abnormalities.
- Lipohypertrophy: abnormal accumulation of fat in certain parts of the body; and
- Lipoatrophy: abnormal loss of fat in certain parts of the body.
The good news is that many HIV-positive people these days never experience lipodystrophy.
The most common forms of lipohypertrophy are:
Severe, abnormal accumulation of fat can cause physical discomfort, such as back pain from the burden of excess breast fat, and can sometimes impair breathing, range of motion or other bodily functions.
- Accumulation of fat around the organs, known as visceral fat or visceral adipose tissue, which causes a firm, enlarged abdomen. An excess of this kind of fat can raise the risk of a heart attack and diabetes.
- Breast enlargement (gynecomastia), which can occur in both men and women
- A fat pad on the upper back and neck area (known as the "buffalo hump")
- Enlargement of the neck
- Round lumps of fat under the skin (lipomas).
Most commonly, lipoatrophy occurs in the:
Such loss of fat can make veins look very prominent, especially in the limbs.
- Face, particularly the cheeks, "smile lines" (nasolabio folds), temples and eye sockets
- Buttocks, which can make sitting uncomfortable and make finding pants that fit a challenge, especially if this effect is coupled with an increase in belly fat
- Soles of the feet (less common)
Women are more likely to experience fat build-up in their breasts and bellies. Men are more likely to lose fat in the legs, arms, buttocks and face.
HIV-positive individuals who experience lipodystrophy, especially facial lipoatrophy, tend to have trouble with their body image and are more likely to become depressed and socially isolated, and to suffer from low self-esteem. Such psychological effects may also lead individuals to become less adherent to their medications. It's very important for your health that you keep taking your HIV treatment and, if you and your health care provider decide you should switch meds, only to do so under the supervision of your physician.
Lipodystrophy is also associated with what are called metabolic abnormalities, including:
As for weight loss or wasting syndrome, modern ARV treatment has greatly reduced the risk of these conditions. However, a small proportion of people with HIV still do experience them.
- An abnormal amount of fats in the blood (dyslipidemia), including triglycerides and cholesterol. High cholesterol can raise the risk of heart attack or stroke. Increased triglycerides can raise the risk of damage to the pancreas.
- Insulin resistance and a high level of sugars in the blood (hyperglycemia), which can lead to diabetes.
- Increased lactic acid in the blood. This can lead to a rare, dangerous condition known as lactic acidosis. Symptoms include fatigue, loss of appetite, nausea and vomiting, stomach pain, and weight loss. Signs of life-threatening lactic acidosis can include elevated heart rate, rapid breathing, jaundice (yellow skin and the whites of the eyes), and muscle weakness. Contact a medical professional immediately if you suspect you may be experiencing this condition.
It's very important that you mention to your clinician if you are experiencing any unexpected changes in the distribution of your body fat or in your weight. During your medical checkups, you should also get regular lab tests to check for all the metabolic changes mentioned above.
What causes lipodystrophy?
The causes of lipodystrophy are not very well understood, unfortunately. Research suggests that there are many contributing factors, including:
HIV-positive people most at risk for lipodystrophy include:
- The see-saw effect as HIV depletes the immune system and antiretroviral (ARV) treatment leads to its resurgence
- ARVs themselves
- Abnormal shifts in the body's metabolism of fatty acids
- Hormonal changes
- Diet and obesity.
- Damage, caused both by HIV and some ARVs, to the mitochondria of cells. A component of all cells, mitochondria are responsible for regulating energy.
According to the European Medicines Agency (EMA), there is no clear evidence that any medications to treat HIV cause fat accumulation, or lipohypertrophy. HIV-positive people who have never taken ARVs do sometimes experience abnormal changes in fat distribution.
- Older people
- People who have been living with HIV for longer
- Those who start HIV treatment with lower CD4 cell counts
- Those who start HIV treatment with higher viral loads
- Individuals who take the following older ARVs, which are specifically known to cause lipoatrophy, or fat loss (and which are rarely used today):
- Retrovir (AZT, or zidovudine)
Retrovir is a component of Combivir (zidovudine/lamivudine) and Trizivir (abacavir/zidovudine/lamivudine)
- Zerit (d4T, or stavudine)
- Videx (ddI, or didanosine)
- Obese individuals, and those who experience significant shifts in weight
The EMA has narrowed its general warning of ARVs causing lactic acidosis to include only Retrovir, Zerit and Videx.